News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: how soon after starting birth control can a blood clot form?


 asdfgh - Fri Sep 26, 2008 8:18 am

How soon after beginning a hormonal birth control regimen can a related blood clot form?

I'm a 26 year old female, never on any hormonal birth control before, and I began using nuvaring 3 days ago. It was after only ~24 hours using the ring that I noticed an odd sensation in my left leg (calf, behind knee, and groin). Not pain, as is listed as a DVT synmptom, something more akin to restless leg syndrome or tightness, sometimes individual 'twinges'. No swelling that I can see, no discoloration, just the odd feeling. However, I am quite active in sports (jogging, volleyball, ice hockey, all at least 2x/wk), so who knows - I may have just pulled a muscel or injured my leg and not noticed initially.

Perhaps I'm being hyperaware of how my legs feel, and am just paranoid (clots were a large factor in my long hesitancy to try hormonal birth control) about DVT. However, please advise on whether this is something to be concerned about, and if it is, at what point should I think about seeing a doctor or emergency room?

(Additional info: I have never smoked, though I am overweight - ~200lbs, 5'8". No clotting/cardiac issues in family history except paternal grandfather who had a fatal heart attack at age 73. My mother used hormonal birth control in the 70s as a heavy smoker and had no issues.)

Thanks in advance for advice.
 asdfgh - Tue Sep 30, 2008 10:53 am

Incidentally, just found out that, unbeknownst to me, my mother DID have issues while on birth control. She had swelling and tingly/falling asleep sensations in one leg after a number of years on the pill. Doctors never diagnosed a clot, though they did take her off the pill, at which point her symptoms went away.
 Debbie Miller, RN - Tue Sep 30, 2008 11:45 am

User avatar Hello,
DVT can occur at any time with any person so there is no way to say how soon it might develop after starting oral contraceptives. This factor increases your odds for developing a clot but how your body may deal with it is impossible to predict in advance. When in doubt, and especially with other risk factors such as this, you should see a doctor who can do a test on the leg to see if there is a clot. I can't say when you should do this as it is a safety precaution at this point. Of course if you develop redness, streak, pain or swelling in the calf, go immediately.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here